Thyroid Disease Forum banner

1 - 12 of 12 Posts

·
Super Gold Veteran
Joined
·
310 Posts
Discussion Starter · #1 ·
Since going to 3rd shift almost 2 weeks ago, I am having a very hard time adjusting to the sleep schedule. I sleep for only a couple of hours at a time, wake up, lie in bed for an hour or so, and sleep for another couple of hours. While I feel well rested when it's time to get up and get ready for work, I'm in bed all day, pretty much leaving time only for dinner before work with my hubby. A few friends have suggested melatonin.
I've done some research, but I'm still not convinced. Anyone here use/tried it? What were your experiences with it?
 

·
Veteran Member
Joined
·
147 Posts
My personal melatonin story: when I was severly hyper and sleepless for about a week I decided to try it because a friend of mine sweared by it. Also, reading online everyone says they fell asleep quickly and felt well rested. I took whatever the recommended dose was - no sleep. Not only no sleep but I felt like a lunatic, like I was high on drugs, not in control of my body, thoughts, emotions, etc. I tried again (maybe 2-3 more times) because I thought I didn't take enough. Again no sleep and it only increased my anxiety, heart rate, etc that came with hyper. I felt like jumping off a building, seriously. Coincidentally, my guy at the time took one with me to fall asleep (he did not have a thyroid problem) and he woke up a crazy zombie too.

After that I went to valerian root extract and chamomile tea. Calmed my nerves and made it 'easier' to sleep. I will NEVER try melatonin again.

I just recently went through insomnia again (I'm talking no sleep for days) and had to take prescribed meds this type around - now that I have no thyroid (I see you had a TT too). Ask your doctor.

Sweet dreams!
 

·
Veteran Member
Joined
·
147 Posts
oh and one more thing - changing shifts even for people without thyroid issues takes a while to get used to and you may never get used to it. biologically we are not equipped for night working. is it possible to switch back due to your condition? your sleep wake/cycle will really affect your metabolism tremendously.
 

·
Premium Member
Joined
·
19,367 Posts
teri2280 said:
Since going to 3rd shift almost 2 weeks ago, I am having a very hard time adjusting to the sleep schedule. I sleep for only a couple of hours at a time, wake up, lie in bed for an hour or so, and sleep for another couple of hours. While I feel well rested when it's time to get up and get ready for work, I'm in bed all day, pretty much leaving time only for dinner before work with my hubby. A few friends have suggested melatonin.
I've done some research, but I'm still not convinced. Anyone here use/tried it? What were your experiences with it?
It will mess w/your pineal gland (3rd. eye) and your serotonin uptake. I would weigh this carefully before taking it.

 

·
Super Moderator
Joined
·
2,964 Posts
I tried melatonin and valerian root a few years ago and both gave me serious reactions, I slept so soundly it scared me. I felt like I was almost under anesthesia, it was so incredibly hard to wake up. I remember trying to wake up and it was like my brain was disconnected from my body. I couldn't make my limbs move and I couldn't force my body to wake up and get moving. I won't ever use either one again.
 

·
Super Gold Veteran
Joined
·
1,022 Posts
jenny v said:
I tried melatonin and valerian root a few years ago and both gave me serious reactions, I slept so soundly it scared me. I felt like I was almost under anesthesia, it was so incredibly hard to wake up. I remember trying to wake up and it was like my brain was disconnected from my body. I couldn't make my limbs move and I couldn't force my body to wake up and get moving. I won't ever use either one again.
This was pretty much my reaction. My doctor actually recommended melatonin, said to buy the smallest dose of the highest quality I could find and then take not more than half of a tablet at night. I did O.K. for a night or two - then I became so sedated I couldn't wake up in the night.

My doctor (or ex-doctor, actually) said the "secret" is to take a tiny dose, never a large dose, but if I'd taken a whole tablet I don't know if I would have ever awakened!!
 

·
Super Gold Veteran
Joined
·
310 Posts
Discussion Starter · #7 ·
I've decided to skip it. Turns out I just needed more time to adjust. I don't remember it taking this long the last time I was on 3rds, but that was about 8 years ago, too.

Now I've just got to figure out how to get back on a "normal" schedule for my "weekends". (I don't have weekends off, but my 2 days off per week are back to back.)
 

·
Veteran Member
Joined
·
146 Posts
I just ran across this thread and find it very interesting that many of you have had negative effects. I've used it before and stopped because it seemed like I built up a tolerance.
Now I'm using it pretty consistantly and really like it. I'm going on about 3 weeks of taking it at least 5 days a week.
I wake right up at 4:40am and am ready to exercise.
I do notice I sleep very soundly, and have vivid dreams. I know this is a temporary fix and I'm hoping when I meet with the endo beginning of July, she will have some input. For me it's better than the alternatives which were Tylenol PM's-super groggy feeling. Or non-functional come early afternoon.
 

·
Senior Member
Joined
·
54 Posts
What an interesting thread! I thought I was the only one who had issues with melatonin. I tried it, and wow, for a month it worked wonderfully. I slept really well! Then after about a month I started having extremely vivid nightmares. I thought it was just the one time, but I kept waking up screaming or in tears from them. I stopped taking it and my nightmares went away, but now I only get 5-6 hours of sleep. I wish I could take benadryl or anything -PM, but all of that gives me a paradoxical reaction. The last time I took Nyquil I was up for two days straight. o_O

Maggie
 

·
Active Member
Joined
·
30 Posts
fotobird said:
Scary stuff. I found this thread and decided to do a little research. I had been taking Melatonin since January of 2012. I took my last one Saturday night and won't take it any longer.

http://www.livestrong.com/article/533642-melatonin-thyroid-disorders/
I know I'm necro-posting and reviving a semi-dead thread, but this is very interesting. I used to take melatonin but it made me a bit groggier than benadryl, so I switched back.

I wonder if the melatonin has a permanent effect, or if it is eventually flushed out. I haven't had any in over a month. There really needs to be more research into supplements; we could all be harming ourselves without knowing it.
 

·
Veteran Member
Joined
·
147 Posts
@BlindMag - I can't take benadryl or PM anything either. It makes me feel like I've taken speed instead of a sleeping pill!
 
1 - 12 of 12 Posts
Top